Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 45, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 30, 2018, 10:33 PM CDT for Covington County, Jones County, Mississippi. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 10:33 PM CDT (03:33 UTC)
- Expired
- May 30, 2018, 11:49 PM CDT
- In force
- 76 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
672 WGUS54 KJAN 310333 FFWJAN MSC031-067-310530- /O.NEW.KJAN.FF.W.0045.180531T0333Z-180531T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 1033 PM CDT WED MAY 30 2018 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Eastern Covington County in southeastern Mississippi... Western Jones County in southeastern Mississippi... * Until 1230 AM CDT. * At 1033 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sanford, Moselle and Eastabuchie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3179 8957 3180 8936 3144 8914 3143 8945 $$ DL
1 follow-up statement
003 WGUS74 KJAN 310449 FFSJAN Flash Flood Statement National Weather Service Jackson MS 1149 PM CDT WED MAY 30 2018 MSC031-067-310459- /O.CAN.KJAN.FF.W.0045.000000T0000Z-180531T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Covington MS-Jones MS- 1149 PM CDT WED MAY 30 2018 ...THE FLASH FLOOD WARNING FOR EASTERN COVINGTON AND WESTERN JONES COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3179 8957 3180 8936 3144 8914 3143 8945 $$ DL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 30, 9:42 PM CDT, 51 minutes earlier.
Area forecast discussion, May 30, 9:42 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Jackson MS 942 PM CDT Wed May 30 2018 .UPDATE... Updated for evening discussion. && .DISCUSSION... After quite an active afternoon and evening, the the weather has finally quieted down. For tonight, the threat for severe weather has ended. Into the early morning hours patchy fog is expected to develop across parts of south central Mississippi. The forecast was updated to include the areas of potential fog development. The chance for rain overnight remains low with temperatures still expected to ease into the mid to lower 70s. /CW/ Prior discussion below: Tonight and Thursday... As expected, isolated to scattered thunderstorms have begun developing across mainly northern and eastern portions of the forecast area this afternoon. This trend will continue through the remainder of the afternoon, with convection gradually subsiding in both coverage and intensity in the late afternoon and early evening timeframe as daytime heating wanes. The combination of propagating outflow boundaries over the area, ample instability, sufficient flow, and steep lapse rates over this area, could yield some strong to isolated severe storms. The most intense storms will be capable of producing both gusty winds and hail. Thus, I'll maintain the ongoing "Marginal Risk" for isolated severe storms across the northeast half of the CWA for the remainder of today. Once convection dissipated this evening, a quiet night is expected across the forecast area. Mild conditions will exist as lows only fall into the low and middle 70s. Although much of the current cloud cover over the CWA will erode during the evening, with the continued increase in low level moisture, some low stratus will likely develop towards day break Thursday. Under continued northwest flow aloft, strong mid/upper level ridging will build across the Lower Mississippi Valley on Thursday, in addition to high pressure at the surface. While some isolated convection can't be ruled out in the east, on the eastern periphery of this east advancing ridge, this feature looks to squash rain chances across much of the region. Low level moisture will continue to increase, as will humidity levels as a result. As high top out in the low to mid 90s, the combination of heat and high humidity levels will result in afternoon heat index values to top out around the century mark. /19/ Tomorrow night through Wednesday... A hot and humid pattern will continue across the ArkLaMiss as the region remains under the influence of an upper-level ridge centered over Texas. 850mb temperatures will continue to warm Friday into Saturday with heat stress concerns increasing. Heat index values will reach or briefly exceed the century mark for most locations on Friday. The hottest day will be on Saturday as 850mb temperatures continue to warm into the 20-22 C range. When combined with surface dewpoints in the 70s this will result in widespread 100-105 degree heat index values. Will continue to advertise the ongoing limited risk for heat stress across the entire area on both Friday and Saturday. A heat advisory could eventually be needed for the hottest day on Saturday. By Saturday afternoon and evening, a shortwave trough is progged to traverse from the Northern Plains into the Midwest and Great Lakes region with a cold front pushing towards the ArkLaMiss within the northwest flow aloft. There's fairly decent agreement amongst the global models that this front will be entering the Delta by early Sunday morning. A few strong storms cannot be ruled out with any overnight activity moving into the Delta late Saturday night into early Sunday morning. The front will continue to push through the area during the day on Sunday with the greatest storm coverage generally along and southeast of the Natchez Trace Parkway corridor, however the coverage will be dependent on the exact frontal position. Regardless, a robust thermodynamic environment characteristic of 3000-4000 J/kg of SBCAPE, steep mid-level lapse rates of 7.5 C/km, and upper 20s to low 30s vertical totals combined with 20-25kts of deep layer shear will be more than sufficient for severe weather potential. While at least a marginal risk could likely be needed, the timing and spatial uncertainties preclude mentioning in the HWO/graphics at this point. Additionally, one more round of heat stress issues could be realized Sunday afternoon mainly south of I-20 ahead of the cold front where heat index values will once again approach the 100-105 degree range. Following the cold frontal passage, both the GFS and ECMWF are in decent agreement that a much drier airmass will advect in with surface dewpoints dropping into the upper 50s to low 60s. This will support cooler and more pleasant overnight low temperatures going into Monday morning. There remains uncertainty as to how far south the front will make it with some indications that the boundary could become hung up over a portion of the area. Additional convection, some of which could be strong to severe, cannot be entirely ruled out early next week depending on where the boundary stalls. However, if the boundary is able to clear the area storm chances will be much lower owing to the drier airmass. /TW/ && .AVIATION... 00Z TAF discussion: Ongoing afternoon thunderstorms will continue to impact our eastern sites over the next few hours. These thunderstorms could cause flight conditions to quickly deteriorate as they approach TAF Sites. More confidence in this occuring at KMEI than anywhere else. Storms should be clear of the region by 03Z. Some patchy fog will develop in the southern and eastern portions of the region by early in the morning. KHBG could get down to IFR levels due to a mix of low CIGs and fog. Conditions will improve throughout the day tomorrow. Winds will be mainly from the S/SE and could become gusty tomorrow afternoon in the Delta. && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 92 73 93 / 11 5 1 2 Meridian 71 93 73 94 / 47 15 2 7 Vicksburg 73 92 74 93 / 2 3 1 1 Hattiesburg 72 92 74 94 / 10 16 2 9 Natchez 72 92 74 92 / 1 3 1 3 Greenville 75 93 75 92 / 6 3 2 2 Greenwood 73 92 74 92 / 11 4 4 3 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 30, 9:36 PM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 936 PM CDT Wed May 30 2018 ARZ074-075-MSZ018-019-025>059-061>066-072>074-010245- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 936 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activities, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ007>009-015-016-023>026-MSZ060-010245- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Adams- 936 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Thursday EXCESSIVE HEAT THREAT...Limited TIMING...Thursday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activities, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activities, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 21 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 30, 7:16 PM CDT, 3 hours 17 minutes before
Special Weather Statement National Weather Service Jackson MS 716 PM CDT WED MAY 30 2018 MSZ039-046-310100- Kemper MS-Noxubee MS- 716 PM CDT WED MAY 30 2018 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN NOXUBEE AND NORTHEASTERN KEMPER COUNTIES UNTIL 800 PM CDT... At 715 PM CDT, Meteorologists were tracking strong thunderstorms centered 7 miles southwest of Paulette moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. This strong thunderstorm will be near... Electric Mills around 735 PM CDT. Other locations impacted by this storm include Shuqualak and Scooba. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3273 8837 3274 8860 3302 8857 3302 8834 TIME...MOT...LOC 0015Z 294DEG 15KT 3289 8849 EC
Local storm report, May 30, 7:18 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 E HARMONY 31.98N 88.80W
05/30/2018 CLARKE MS EMERGENCY MNGR
EM REPORTS TREES DOWN ON HWY 18 AND 118 NEAR
HARMONY.
&&
JPMLocal storm report, May 30, 8:31 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
831 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 3 E DODDSVILLE 33.66N 90.47W
05/30/2018 SUNFLOWER MS BROADCAST MEDIA
SEVERAL HOUSES DAMAGED INCLUDING A TRAILER
WITH SIDING RIPPED OFF. POWER LINES ALSO
DOWN.
&&
CWSpecial weather statement, May 30, 8:38 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Jackson MS 838 PM CDT WED MAY 30 2018 MSZ066-310230- Jones MS- 838 PM CDT WED MAY 30 2018 ...A STRONG THUNDERSTORMS WILL AFFECT NORTHERN JONES COUNTY UNTIL 930 PM CDT... At 837 PM CDT, Meteorologists were tracking strong thunderstorms in the Soso to Sandersville area moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Mill Creek around 915 PM CDT. Tuckers Crossing around 925 PM CDT. Other locations impacted by this storm include Soso. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3156 8932 3180 8929 3182 8894 3158 8894 TIME...MOT...LOC 0137Z 344DEG 9KT 3177 8903 EC
Special weather statement, May 30, 9:31 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
931 PM CDT WED MAY 30 2018
MSZ065-066-310330-
Jones MS-Covington MS-
931 PM CDT WED MAY 30 2018
...STRONG THUNDERSTORMS WILL AFFECT EASTERN COVINGTON AND JONES
COUNTIES UNTIL 1030 PM CDT...
At 930 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Mill Creek to 9 miles east of
Collins. Movement was south at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hebron around 935 PM CDT.
Tuckers Crossing around 940 PM CDT.
Ovett around 1015 PM CDT.
Sanford around 1020 PM CDT.
Other locations impacted by these storms include Seminary and Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3179 8952 3180 8938 3175 8894 3143 8894
3143 8951
TIME...MOT...LOC 0230Z 009DEG 14KT 3165 8896 3168 8941
ECSpecial weather statement, May 30, 10:30 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1030 PM CDT WED MAY 30 2018
MSZ065-066-310430-
Jones MS-Covington MS-
1030 PM CDT WED MAY 30 2018
...STRONG THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL WILL AFFECT
COVINGTON AND SOUTHWESTERN JONES COUNTIES THROUGH 1130 PM CDT...
At 1029 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms from near Mount Olive to Sanford to Ovett. These
storms were nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Collins, Mount Olive, Sanford, Eastabuchie, Lone Star, Moselle, Ovett
and Seminary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3154 8960 3162 8976 3177 8976 3180 8934
3155 8925 3153 8894 3143 8894 3143 8958
TIME...MOT...LOC 0329Z 185DEG 0KT 3157 8939
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:09 PM CDT | Special Weather Statement | JAN | Clarke | 51 min |
| May 30, 7:16 PM CDT | Special Weather Statement | JAN | Kemper | 44 min |
| May 30, 8:38 PM CDT | Special Weather Statement | JAN | Jones | 52 min |
| May 30, 9:31 PM CDT | Special Weather Statement | JAN | Jones | 59 min |
| May 30, 10:30 PM CDT | Special Weather Statement | JAN | Covington | 60 min |
| May 30, 10:58 PM CDT | Special Weather Statement | JAN | Forrest | 62 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.